Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 158, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2019, 7:42 PM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 7:42 PM EDT (23:42 UTC)
- Expired
- Aug 18, 2019, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Henry County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:47 PM EDT | TSTM WND DMG | 1 Ssw Blountsville, IN | NUMEROUS 4 TO 6 INCH TREE LIMBS SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689
WUUS53 KIND 182342
SVRIND
INC035-065-135-190015-
/O.NEW.KIND.SV.W.0158.190818T2342Z-190819T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
742 PM EDT Sun Aug 18 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Western Randolph County in east central Indiana...
Southeastern Delaware County in east central Indiana...
Northeastern Henry County in east central Indiana...
* Until 815 PM EDT.
* At 742 PM EDT, a severe thunderstorm was located near New Castle,
or 13 miles south of Muncie, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
New Castle, Parker City, Farmland, Lynn, Selma, Sulphur Springs,
Mooreland, Mount Summit, Losantville, Modoc, Springport,
Blountsville, Summit Lake State Park and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 8487 4000 8496 4000 8520 3991 8520
3988 8527 4005 8550 4029 8516
TIME...MOT...LOC 2342Z 240DEG 24KT 4001 8537
HAIL...1.50IN
WIND...60MPH
$$
AW1 follow-up statement
126
WWUS53 KIND 182359
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
759 PM EDT Sun Aug 18 2019
INC035-065-135-190015-
/O.CON.KIND.SV.W.0158.000000T0000Z-190819T0015Z/
Randolph IN-Delaware IN-Henry IN-
759 PM EDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WESTERN RANDOLPH...SOUTHEASTERN DELAWARE AND NORTHEASTERN HENRY
COUNTIES...
At 759 PM EDT, a severe thunderstorm was located 11 miles northwest
of Hagerstown, or 11 miles southeast of Muncie, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parker City, Farmland, Lynn, Losantville, Modoc, Blountsville and
Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 8487 4000 8496 4000 8520 4007 8539
4025 8512
TIME...MOT...LOC 2359Z 240DEG 24KT 4007 8524
HAIL...1.00IN
WIND...60MPH
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:38 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 18, 7:38 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 738 PM EDT Sun Aug 18 2019 .UPDATE... The Aviation section has been updated below. && .SYNOPSIS... Issued at 437 PM EDT Sun Aug 18 2019 A remnant boundary may help to develop thunderstorms this afternoon and evening, some of which could be strong to severe, with damaging winds the primary threat. A largely diurnal threat for storms can be expected the next couple of days, with a more substantial storm threat Wednesday with the passage of a cold front. A few storms on Tuesday however could be severe with damaging winds. Conditions late in the period will be cooler with high pressure in the area, along with a few slight chances for storms along the periphery of the upper ridge to the southwest. && .NEAR TERM /This Afternoon and Tonight/... Issued at 437 PM EDT Sun Aug 18 2019 Thus far, convection across the area has struggled, as a weak cap does remain in place. We've got a little while longer for things to develop and move into the area before we start to lose heat, and plenty of instability is in place along with marginal but increasing deep layer shear as a remnant circulation moves toward the area over the next couple of hours. As is typical for the time of year, hail is somewhat of an afterthought, especially today with midlevel lapse rates marginal and freezing levels high. Marginal severe hail cannot be ruled out though, but damaging winds amid a healthy DCAPE and low level lapse rate environment will be the primary threat. Expect convection to wane steadily after the watch expires and should be dry late tonight. Airmass changes only marginally tonight and thicknesses/dewpoints suggest lows near those of last night...70 plus or minus a couple degrees. && .SHORT TERM /Monday through Wednesday/... Issued at 437 PM EDT Sun Aug 18 2019 Storm threats will continue each day through the short term, but will be largely diurnal, with the highest threats in the afternoons and evenings, and lower threats late nights into the mornings. There will be a bit higher threat for storms Wednesday as the cold front passes. On Tuesday, day 3 outlook slight risk nudges into the area, and SPC suggests a climatologically typical high CAPE low-moderate shear MCS with a damaging wind threat. This looks entirely reasonable given our position on the periphery of the upper ridge to our southwest, and this threat will bear monitoring. Temperatures should remain warm, in the neighborhood of 90 during the day and 70 overnight through the short term, cooling quite a bit as the front passes at the end of the period. && .LONG TERM /Wednesday night through Sun/... Issued at 233 PM EDT Sun Aug 18 2019 Models in general agreement that a cold front will crop southeast across central Indiana Wednesday and Wednesday night. The front will interact with a warm, moist and unstable airmass and result in the threat for thunderstorms Wednesday and Wednesday night. Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF in Thursday and Thursday night whereas the GFS does not. The EURO seems to be keying in on upper waves around a Great Lakes through and the western part of the cold front stalling and lifting northeast as a warm front. The blend incorporates both with small PoPs, mainly south through Thursday night. With confidence low, will leave the blend PoPs. Slightly below normal blend temperatures look reasonable. The rest of the weekend looks mostly dry with below normal temperatures as Canadian high pressure builds in. However, would not completely rule out isolated convection in northwest flow aloft. && .AVIATION /Discussion for the 19/00Z TAFs/... Issued at 732 PM EDT Sun Aug 18 2019 VFR the vast majority of the period. Severe thunderstorms will impact operations at IND through the first couple of hours of the period at least, with strong winds, heavy rain, frequent lightning, and variable visibilities. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Nield NEAR TERM...Nield SHORT TERM...Nield LONG TERM...MK AVIATION...Nield
Hazardous weather outlook, Aug 18, 4:24 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 424 AM EDT Sun Aug 18 2019 INZ021-028>031-035>049-051>057-060>065-067>072-190830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 424 AM EDT Sun Aug 18 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible this afternoon and tonight. An isolated severe storm cannot be ruled out. Timing: Mainly after 2 PM. Hazards: Lightning, Heavy Rain, Gusty Winds. Discussion: A lingering warm frontal boundary combined with upper level support may allow additional showers and thunderstorms to redevelop today and this evening across Central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There will be periodic chances for thunderstorms through the middle of next week for parts of central Indiana. Hot and humid weather will continue through Wednesday with heat indices peaking in the mid and upper 90s in the afternoons. Discussion: A series of weak upper level weather disturbances will interact with lingering surface boundary to bring some chances for isolated showers and storms to much of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
In the hours before
Local storm report, Aug 18, 7:06 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 WNW VEEDERSBURG 40.11N 87.27W
08/18/2019 E60 MPH FOUNTAIN IN PUBLIC
PUBLIC REPORT VIA BROADCAST MEDIA. TIME
ESTIMATED WITH RADAR.
&&
KHLocal storm report, Aug 18, 7:08 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST CRAWFORDSVILLE 40.04N 86.90W
08/18/2019 M44 MPH MONTGOMERY IN PUBLIC
&&
KHLocal storm report, Aug 18, 7:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 3 SW WHITESTOWN 39.97N 86.38W
08/18/2019 E0.70 INCH BOONE IN AMATEUR RADIO
&&
AWLocal storm report, Aug 18, 7:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST BROWNSBURG 39.84N 86.40W
08/18/2019 E60 MPH HENDRICKS IN TRAINED SPOTTER
&&
AWLocal storm report, Aug 18, 7:35 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 1 SSE INDIANAPOLIS INT' 39.71N 86.28W
08/18/2019 MARION IN NWS EMPLOYEE
SMALL TREE AND MULTIPLE LARGE LIMBS SNAPPED
AT INDIANAPOLIS WEATHER FORECAST.
&&
AWLocal storm report, Aug 18, 7:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 PM EDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 4 WNW WILLIAMS CREEK 39.93N 86.21W
08/18/2019 M59 MPH HAMILTON IN MESONET
MESONET STATION DW8874 CARMEL.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:34 PM EDT | Special Weather Statement | IND | Vigo | 26 min |
| Aug 17, 10:56 PM EDT | Special Weather Statement | IND | Clay, Vigo | 49 min |
| Aug 17, 11:34 PM EDT | Special Weather Statement | IND | Putnam | 41 min |
| Aug 18, 3:02 PM EDT | Special Weather Statement | IND | Vigo | 43 min |
| Aug 18, 5:16 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 44 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam | 45 min |
| Aug 18, 6:13 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 3 more | 77 min |
| Aug 18, 6:45 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Vermillion | 3 hr |
| Aug 18, 7:24 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Johnson, Madison and 4 more | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.